Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 30, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2001, 6:48 PM MDT for Dawes County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 6:48 PM MDT (00:48 UTC)
- Expired
- Jun 12, 2001, 7:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:25 PM MDT | Hail 1 | Chadron, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:00 PM MDT | Tornado Watch | SPC | 6 hr |
| Jun 12, 6:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 130049 SVRCYS NEC045-130130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 648 PM MDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAWES COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITY OF CHADRON * UNTIL 730 PM MDT * AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF CHADRON...MOVING NORTHEAST AT 20 MPH. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY MORNING FOR THE PANHANDLE OF NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4274 10332 4251 10311 4263 10281 4302 10287 DAUGHERTY h
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:00 PM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 12, 1:00 PM MDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 100 PM MDT TUE JUN 12 2001 OVERALL TREND IN MODELS HAS BEEN TO SLOW SYSTEM DOWN AND DIG UPPER LOW FURTHER S. IN SHORT TERM...MOIST AND UNSTABLE AIRMASS IN PLACE OVER SE WY INTO THE PNHNDL...HOWEVER APPEARS THAT CAP WILL KEEP STORMS MINIMAL THROUGH THIS AFTERNOON...THEN AS SOME BETTER UPPER SUPPORT SHIFTS E...STORMS LIKELY TO TAKE OFF IN SPOTS. MESOETA STILL POINTS TO NRN PNHNDL AS MOST LIKELY AREA...WITH DRIER AIR ON S/SW WINDS MIXING DOWN ACROSS MUCH OF SE WY INTO THE SRN PART OF THE PNHNDL BY LATE THIS AFTERNOON. WILL KEEP EYE ON THINGS FOR NOW. ONCE WE REACH 10 PM OR SO...COLD FRONT AND SURFACE LOW SHIFTING SE OF AREA...WITH MDT NW SFC WINDS KICKING IN. MODELS POINT TO MAIN FRONTAL BAND OF CLDS/SHWRS MOVING OUT OF AREA BY LATE TONIGHT...WITH MUCH OF AREA IN A DRY SLOT ON WED AS UPPER LOW BEGINS SHIFTING E BY SUNSET. ALL MODELS SHOW ANOTHER SHOT OF MOISTURE/SHWRS ASSOCD WITH UPPER LOW MOVING INTO AREA WED NIGHT INTO THU MORNING. SHOULD BE COLD ENOUGH FOR SNOW SHOWERS ABOVE 6000 FEET OR SO...COULD SEE A FEW INCHES HIGHER SE MOUNTAINS. BY THU AFTN...ENTIRE SYS E OF AREA WITH DRYING. TEMPS TRICKY...LOOKS LIKE HIGHS ON WED NOT AS COLD AS EARLY FCSTS HAD...AND THU COOLER THAN EARLY THOT. GOOD DOWNSLOPE NW WINDS BOTH DAYS...SO WILL LEAN TOWARDS GUIDANCE WHICH HAS BOTH DAYS WITHIN 5 DEGREES OF EACH OTHER. IN EXTENDED...A RETURN TO A MORE SUMMERLIKE PATTERN WITH A FLAT UPPER RIDGE BUILDING INTO THE REGION ON FRI INTO THE WEEKEND. LOOKS LIKE FRI WILL BE MOSTLY DRY...A SLIGHT CHC ON SAT...THEN A CHC SUN-TUE. APPEARS THAT MRF MEX/FMR GUIDANCE IS LEANING TOWARDS CLIMO AS MRF APPEARS TO BE FAIRLY DRY. SINCE PREVIOUS EXTENDED ALREADY HAD SOME MENTION OF LATE DAY STORMS...WILL KEEP IT GOING FOR NOW AS SOMETIMES IT IS HARD TO GAGE HOW MUCH MOISTURE WILL ACTUALLY BE AROUND LATE IN EXTENDED PERIODS. .CYS... WY...NONE. NE...NONE. JAD
In the hours before
Local storm report, Jun 12, 2:22 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
222 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
I
0159 PM 20 N DOUGLAS WY TORNADO
06/12/01 CONVERSE REPORTED BY SPOTTER
JRLocal storm report, Jun 12, 3:22 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
322 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 13 W MULE CREEK JUNCTION WY TORNADO
06/12/01 NIOBRARA BRIEF TOUCHDOWN
JRLocal storm report, Jun 12, 3:37 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
337 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 5 N LANCE CREEK WY 1.00 INCH HAIL
06/12/01 NIOBRARA
JADLocal storm report, Jun 12, 6:17 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
617 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 5 N LANCE CREEK WY 1.00 INCH HAIL
06/12/01 NIOBRARA
0553 PM 18 NW CRAWFORD NE 1.25 INCH HAIL
06/12/01 SIOUX
0613 PM 12 NW CHADRON NE TORNADO
06/12/01 DAYWES REPORTED BY NWS
PERSONNEL
COXSpecial weather statement, Jun 12, 6:30 PM MDT, 18 minutes before
NEZ001-019-020-054-055-WYZ059-060-067>070-130130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 630 PM MDT TUE JUN 12 2001 ...TORNADO WATCH 408 FOR PARTS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE REPLACED... THE TORNADO WATCH FOR EASTERN CONVERSE...NIOBRARA...GOSHEN... PLATTE AND LARAMIE COUNTIES HAS BEEN DROPPED. THE WATCH HAS ALSO BEEN DROPPED FOR SIOUX...SCOTTS BLUFF...BANNER...KIMBALL AND CHEYENNE COUNTIES OF THE WESTERN NEBRASKA PANHANDLE. DAWES...BOX BUTTE AND MORRILL COUNTIES ARE NOW UNDER TORNADO WATCH 413 WHICH WILL BE IN EFFECT UNTIL MIDNIGHT. THIS WATCH REPLACES TORNADO WATCH 408 WHICH WAS SET TO EXPIRE AT 800 PM. THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS SHIFTED EAST OUT OF WYOMING AND IS NOW CONFINED TO THE NORTHEAST PART OF THE PANHANDLE. COX WCJIN-WYNE-WYSE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:27 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 48 min |
| Jun 12, 9:43 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 32 min |
| Jun 12, 10:04 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 26 min |
| Jun 12, 10:11 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 64 min |
| Jun 12, 10:46 PM MDT | Tornado Warning | CYS | Box Butte | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.